Loudoun County Trains Deputies to Prevent Overdose Deaths

Muhammad Elsayed
Connect with me
Criminal, Traffic, and Injury Law Attorney Fluent in English and Arabic

Fairfax Criminal Attorney Muhammad Elsayed explains Loudoun County’s efforts to prevent fatal ODs.

Loudoun County has announced that it has trained 31 sheriff’s deputies to administer Nasal NARCAN, a nasal form of naloxone that reverses the effects of opiates and opioids, such as heroin, hydrocodone, fentanyl, and oxycodone, in order to prevent overdose deaths.  Virginia, among many other states, has seen a sharp rise in fatal overdoses from opiates and opioids.  In 2015, the Virginia Office of the Medical Examiner announced that more than 750 deaths resulted from overdoses.

In 2015, President Obama visited West Virginia, one of the states hardest hit by overdose deaths, to highlight the need for reforming drug laws to treat addiction as an illness in need of treatment, rather than a crime in need of punishment.  Virginia took such a step earlier this year by passing legislation that seeks to encourage individuals to report drug or alcohol overdoses to 911 without fearing that they will be prosecuted if they also possess drugs or alcohol.  Under that law, individuals who responsibly call 911 to report another’s overdose have a defense against prosecution, but only if, among other things, they remain on the scene until law enforcement responds, identify themselves to law enforcement, and cooperate with a criminal investigation related to the alcohol or drug that caused the overdose.

With the tragic rise in fatal and nonfatal overdoses, it is critical for more jurisdictions to take steps similar to that of Loudoun County.  Law enforcement and emergency medical personnel should be equipped with NARCAN and trained on its proper use so that they can save lives when responding to overdose calls.  Hopefully, with the passage of laws similar to the recent Virginia legislation, more responsible individuals will also act quickly to save victims of accidental overdoses.

Be the first to comment!
Post a Comment